Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 39, NWS Raleigh, NC

May 5, 2017Chatham County, Lee County, Moore County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 5, 2017, 3:45 AM EDT for Chatham County, Lee County, Moore County, North Carolina. It was in force for 60 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2017, 3:45 AM EDT (07:45 UTC)
Expired
May 5, 2017, 4:45 AM EDT
In force
60 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Chatham County, NC, Lee County, NC, Moore County, NC

The radar

The Raleigh/Durham radar (KRAX), 91 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 3:55 AM EDTTSTM WND DMG2 N Carthage, NCTREE DOWN ON GLENDON-CARTHAGE ROAD BLOCKING ONE LANE.
May 5, 3:55 AM EDTTSTM WND DMGCarthage, NCTREE DOWN ON GLENDON-CARTHAGE ROADF.
May 5, 4:30 AM EDTTSTM WND DMGAberdeen, NCTREE DOWN ON PARK AVENUE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 3:09 AM EDTTornado WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2017-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2017-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 262 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1319 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
262 m²/s²
0-3 km storm-relative helicity
483 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

027 
WUUS52 KRAH 050745
SVRRAH
NCC037-105-125-050845-
/O.NEW.KRAH.SV.W.0039.170505T0745Z-170505T0845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
345 AM EDT FRI MAY 5 2017

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Moore County in central North Carolina...
  West central Lee County in central North Carolina...
  Western Chatham County in central North Carolina...

* Until 445 AM EDT

* At 345 AM EDT, severe thunderstorms were located along a line
  extending from 7 miles west of Siler City to near Hoffman, moving
  northeast at 35 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Southern Pines, Carthage, Siler City, Pinehurst, Aberdeen,
  Goldston, Whispering Pines, Pinebluff, Robbins and Foxfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 AM EDT for central North
Carolina.

LAT...LON 3506 7950 3506 7956 3508 7958 3512 7957
      3518 7963 3551 7963 3552 7955 3582 7954
      3584 7952 3584 7924 3585 7924 3588 7925
      3587 7920 3516 7933 3504 7946
TIME...MOT...LOC 0745Z 216DEG 28KT 3570 7958 3505 7961 

HAIL...<.75IN
WIND...60MPH
 
$$

26
2 follow-up statements
052 
WWUS52 KRAH 050809
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
409 AM EDT FRI MAY 5 2017

NCC037-105-125-050845-
/O.CON.KRAH.SV.W.0039.000000T0000Z-170505T0845Z/
Moore NC-Lee NC-Chatham NC-
409 AM EDT FRI MAY 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM EDT
FOR CENTRAL MOORE...WEST CENTRAL LEE AND CENTRAL CHATHAM COUNTIES...

At 409 AM EDT, severe thunderstorms were located along a line
extending from 8 miles northwest of Pittsboro to near Carthage to
near Hoffman, moving east at 30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Southern Pines, Carthage, Pinehurst, Aberdeen, Goldston, Whispering
Pines, Pinebluff, Foxfire, Taylortown and Glendon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 AM EDT for central North
Carolina.

LAT...LON 3506 7950 3506 7956 3508 7958 3512 7957
      3518 7963 3546 7944 3557 7940 3581 7934
      3584 7934 3584 7924 3585 7924 3588 7925
      3587 7920 3516 7933 3504 7946
TIME...MOT...LOC 0809Z 257DEG 27KT 3582 7927 3540 7935 3497 7959 

HAIL...<.75IN
WIND...60MPH
 
$$

26
656 
WWUS52 KRAH 050833
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
433 AM EDT FRI MAY 5 2017

NCC037-050841-
/O.CAN.KRAH.SV.W.0039.000000T0000Z-170505T0845Z/
Chatham NC-
433 AM EDT FRI MAY 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHATHAM COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore the warning has been cancelled. However, a separate 
severe thunderstorm warning remains in effect for eastern Chatham 
County until 500 AM EDT.

A tornado watch remains in effect until 900 AM EDT for central North
Carolina.

LAT...LON 3506 7950 3512 7951 3552 7942 3552 7932
      3553 7931 3554 7932 3555 7929 3554 7929
      3552 7926 3516 7933 3504 7946
TIME...MOT...LOC 0831Z 216DEG 39KT 3541 7938 3515 7943 

$$

NCC105-125-050845-
/O.CON.KRAH.SV.W.0039.000000T0000Z-170505T0845Z/
Moore NC-Lee NC-
433 AM EDT FRI MAY 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM EDT
FOR CENTRAL MOORE AND WEST CENTRAL LEE COUNTIES...

At 431 AM EDT, severe thunderstorms were located along a line
extending from near Carthage to Aberdeen, moving northeast at 45 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Southern Pines, Carthage, Pinehurst, Aberdeen, Whispering Pines,
Pinebluff and Glendon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

&&

A tornado watch remains in effect until 900 AM EDT for central North
Carolina.

LAT...LON 3506 7950 3512 7951 3552 7942 3552 7932
      3553 7931 3554 7932 3555 7929 3554 7929
      3552 7926 3516 7933 3504 7946
TIME...MOT...LOC 0831Z 216DEG 39KT 3541 7938 3515 7943 

HAIL...<.75IN
WIND...60MPH
 
$$

26

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:07 AM EDT, 38 minutes earlier.

Area forecast discussion, May 5, 3:07 AM EDT, 38 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
307 AM EDT Fri May 5 2017

.SYNOPSIS...
A strong cold front will surge east across the region this
morning, moving offshore by early afternoon. An upper level trough
will remain across the area through the weekend.

&&

.NEAR TERM /TODAY/...
As of 307 AM Friday...

New Tornado Watch for all but Forsyth... Davidson... and Stanly
Counties through 900 am... along and east of the main convective
bands.

Previous discussion issued at 237 am...

The isolated tornado risk will most likely be extended beyond the
current Tornado Watch time in our Coastal Plain counties. Widespread
showers/rain continued over the NW-N Piedmont keeping this region
relatively stable compared to the areas to the south and east of the
Triad. The juicy air with dew points at 70 was getting pulled
in from the Atlantic with the strong SE low level flow into the
current Tornado Watch area. This region, including the Coastal
Plain will be the main areas of concern as the bands of
showers/isolated thunderstorms move NE across the region this
morning. The Hi-Res HRRR has been keying in on a couple of bands of
convection that warrant attention. They were moving into our SW-S
Piedmont counties currently. A few damaging wind events and possibly
a tornado will be the main hazards. The threat may extend westward a
few counties from where the Tornado Watch is currently located (from
Albemarle to Raleigh to Roanoke Rapids and areas east.

The final band, associated with the cold front, will effective shut
down the isolated tornado/wind damage threat. Timing of that cold
front (which was at 200 am tracking through the GSP area of SC)
should be at or very near the Triangle and Fayetteville
around 12Z, then our far eastern Coastal Plain before noon.
This is supported by the latest Hi-Res guidance / operational
GFS/EC.

The mid level dry slot and cold front will end the main convection
as mentioned this morning. This afternoon, central NC will be in the
dry slot with variably cloudy skies. Highs generally 70-75. Winds
will shift to the SW behind the front at 15-25 mph with gusts to 30+
mph.

Tonight, expect partly to variable cloudy skies as the mid/upper low
tracks NNE up the spine of the central and northern Appalachians.
The only chance of showers appears to be near the Mountains or
closer to the upper low. Otherwise, POP will be NIL. Much cooler and
less humid - lows in the 40s.

&&

.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
As of 305 PM Thursday...

Ongoing convective band/QLCS associated with the strong southerly
warm conveyor feed(effective lead front)will exit the coastal plain
counties/I-95 corridor between 12 to 15z, marking the end of the
locally damaging winds and isolated tornado threat across central
NC.

Once this convective band moves offshore, it should be mostly dry
for the remainder of the day with only isolated/slight chance of
showers as the upper low moves jogs slowly eastward, de-amplifying
into an open wave trough as it finally swings east through the area
through overnight. Under a mixture of clouds and sun(cloudier in the
west in proximity to the upper low),highs Friday will range from
mid/upper 60s NW to mid 70s east. Trailing sfc cold front, marking
the leading edge of the cooler air will move east through the area
during the late afternoon early evening. Much cooler Friday night
with overnight lows in the mid/upper 40s NW to lower 50s east.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 305 PM EDT Thursday...

On the heels of lead upper low/wave lifting out of the area, another
potent upper wave will dive south, reinforcing the upper trough over
the region. Isolated to scattered showers will be possible over the
area Saturday afternoon/evening owing to strengthening DCVA as the
cold core(H5~ -23 to 26 C) rotates east through the region.
Otherwise, it will remain dry with a prolong period of cooler
weather(~10 degrees below normal) underneath the negative H5
anomalies(-2 to -3 SD) over the Mid-Atlantic region. Highs in the
mid 60s north lower 70s south. Lows in the lower 40s north to
mid/upper 40s south.

By mid to late week, there is increasing model spread and decreasing
forecaster confidence in the evolution of the omega block across the
CONUS. Given the blocky pattern, will favor a slower eastward
progression of the omega block, with the potential for the upper
low to wobble/gyrate over the NE US and Mid-Atlantic regions through
late next week. As such, under the continued influence of the upper
low/trough, temperatures are expected to remain at or below normal
with the potential for disturbances in the deep NW flow aloft to
bring scattered rain chances to the area Wednesday and into
Thursday.

&&

.AVIATION /06Z FRIDAY THROUGH WEDNESDAY/...
As of 145 AM Friday...

24-Hour TAF period: IFR conditions, mainly ceilings, are expected
through around 12Z as widespread rain and embedded convective
elements move across central NC. Winds increase with height to 45kts
at 5K feet, so scattered showers and thunderstorms could produce
gusts as high as 35kts. Conditions will improve fairly quickly from
west to east...~12Z west to ~16Z in the east...as a cold front
sweeps out the moisture. Initial southeast winds sustained at 10-
15kts at issuance will veer to southerly by 12Z, then southwest by
15Z behind the front, and continue through 00Z with gust
diminishing thereafter.

Looking ahead: scattered showers and associated MVFR conditions may
re-develop again Saturday and Sunday aft/eve as the upper trough
over the eastern US amplifies in response to additional shortwave
energy pushing a reinforcing cold front across the area. VFR
conditions are anticipated Monday through Wednesday as the upper
trough lifts NE away from the region.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett
NEAR TERM...Badgett
SHORT TERM...CBL
LONG TERM...CBL
AVIATION...MLM
Hazardous weather outlook, May 5, 3:17 AM EDT, 28 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
317 AM EDT Fri May 5 2017

NCZ007>011-022>028-039>043-074>078-083>086-088-089-060730-
Person-Granville-Vance-Warren-Halifax-Guilford-Alamance-Orange-
Durham-Franklin-Nash-Edgecombe-Randolph-Chatham-Wake-Johnston-Wilson-
Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke-
Cumberland-Sampson-
317 AM EDT Fri May 5 2017

...TORNADO WATCH 195 IN EFFECT UNTIL 9 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to call any severe weather reports to the
National Weather Service at 800 444 7928

In the hours before

Local storm report, May 5, 2:40 AM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
240 AM EDT FRI MAY 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     TSTM WND DMG     3 WSW OAKBORO           35.21N  80.37W
05/05/2017                   STANLY             NC   911 CALL CENTER

            TREES DOWN BLOCKING BOTH LANES OF GRIFFIN GREEN BLVD

&&

EVENT NUMBER RAH1700459

MLM
Local storm report, May 5, 3:05 AM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
305 AM EDT FRI MAY 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     TSTM WND DMG     4 W NEW HOPE            35.56N  80.09W
05/05/2017                   DAVIDSON           NC   911 CALL CENTER

            TREE DOWN BLOCKING ONE LANE AT NC49/109

&&

EVENT NUMBER RAH1700460

MLM
Local storm report, May 5, 3:13 AM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
313 AM EDT FRI MAY 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     TSTM WND DMG     4 ENE MARTHA            35.65N  79.95W
05/05/2017                   RANDOLPH           NC   911 CALL CENTER

            TREES DOWN ON MECHANIC RD... GRANVILLE RD... AND LOFLIN
            RD.

&&

EVENT NUMBER RAH1700461

MLM
Local storm report, May 5, 3:33 AM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
333 AM EDT FRI MAY 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     TSTM WND DMG     2 E GREENSBORO          36.07N  79.79W
05/05/2017                   GUILFORD           NC   BROADCAST MEDIA

            TREE DOWN ON EUGENE AND W FRIENDLY AVE

&&

EVENT NUMBER RAH1700462

MLM
Local storm report, May 5, 3:36 AM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
336 AM EDT FRI MAY 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 AM     TSTM WND DMG     8 E GORDONTOWN          35.74N  79.98W
05/05/2017                   RANDOLPH           NC   BROADCAST MEDIA

            TREE REPORTED ON A HOME - 179 KINDLEY RD

&&

EVENT NUMBER RAH1700463

MLM
Local storm report, May 5, 3:39 AM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
339 AM EDT FRI MAY 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     TSTM WND DMG     1 ENE MONTICELLO        36.21N  79.66W
05/05/2017                   GUILFORD           NC   BROADCAST MEDIA

            TREE REPORTED ON A HOME AT LANDIS AND JACKSON SCHOOL
            RDS IN BROWNS SUMMIT.

&&

EVENT NUMBER RAH1700464

MLM

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 10:39 PM EDTSpecial Weather StatementRAHAnson, Richmond51 min
May 4, 11:59 PM EDTSpecial Weather StatementRAHHoke31 min
May 5, 12:11 AM EDTSpecial Weather StatementRAHDurham, Orange49 min
May 5, 12:52 AM EDTSpecial Weather StatementRAHWilson38 min
May 5, 1:35 AM EDTSpecial Weather StatementRAHSampson40 min
May 5, 2:08 AM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Stanly52 min
May 5, 2:12 AM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Richmond63 min
May 5, 2:21 AM EDTTornado WarningRAHDavidson, Montgomery, Randolph39 min
May 5, 2:26 AM EDTTornado WarningRAHAnson, Montgomery, Richmond, Stanly40 min
May 5, 2:42 AM EDTSevere Thunderstorm WarningRAHDavidson, Guilford, Randolph63 min
May 5, 3:04 AM EDTSevere Thunderstorm WarningRAHChatham, Moore, Randolph41 min
May 5, 3:32 AM EDTSevere Thunderstorm WarningRAHAlamance43 min
May 5, 3:50 AM EDTSevere Thunderstorm WarningRAHHarnett, Hoke, Lee, Moore40 min
May 5, 4:06 AM EDTSevere Thunderstorm WarningRAHChatham, Orange42 min
May 5, 4:16 AM EDTSevere Thunderstorm WarningRAHPerson59 min
May 5, 4:29 AM EDTSevere Thunderstorm WarningRAHDurham, Person, Wake61 min
May 5, 4:35 AM EDTSevere Thunderstorm WarningRAHCumberland, Sampson40 min
May 5, 4:56 AM EDTSevere Thunderstorm WarningRAHGranville37 min
May 5, 5:11 AM EDTSevere Thunderstorm WarningRAHSampson49 min
May 5, 5:16 AM EDTSevere Thunderstorm WarningRAHVance44 min
May 5, 5:19 AM EDTSevere Thunderstorm WarningRAHJohnston41 min
May 5, 5:29 AM EDTSpecial Weather StatementRAHFranklin, Harnett, Wake61 min
May 5, 5:42 AM EDTSevere Thunderstorm WarningRAHWayne, Wilson63 min
May 5, 5:46 AM EDTSpecial Weather StatementRAHWarren44 min
May 5, 5:53 AM EDTSevere Thunderstorm WarningRAHFranklin, Nash52 min
May 5, 6:17 AM EDTSevere Thunderstorm WarningRAHHalifax, Warren43 min
May 5, 6:21 AM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax35 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.